11 reasons you might have gained a lot of weight suddenly

Look for these 11 causes of sudden weight gain and how they can affect your overall health and wellness. By identifying the cause of the weight gain, you’ll be better able to prevent or reverse the gain if you want to, determine if it’s a sign of a medical issue, and start feeling more like yourself again. Isadora Baum, Bustle – Business Insider

Herbal and dietary supplements tied to liver damage

Health News | Thu Oct 6, 2016 | 10:52am EDT Herbal and dietary supplements tied to liver damage

By Lisa Rapaport (Reuters Health) – – One in five cases of chemical-induced liver damage come from herbal and dietary supplements, a research review concludes. A decade ago, less than one in 10 cases could be linked to supplements, researchers report in the journal Hepatology. Up to half of U.S. adults consume supplements that contain ingredients such as vitamins, minerals, teas and proteins to improve diet, as well as illegal anabolic steroids, which are synthetic versions of testosterone used to boost athletic performance, the study found. “Overall, liver injury from supplements is rare,” said lead study author Victor Navarro, chair of hepatology at Einstein Healthcare Network in Philadelphia. “However, if overused, or used in combination with other supplements, or used for very prolonged periods or in combination with conventional medications, they may become harmful,” Navarro added by email. Hundreds of prescription medicines are associated with liver damage, and serious side effects in the liver are a common reason that drugs fail in development or get recalled after they go to market. Part of the problem with liver complications is that damage can sometimes take months or years to develop, and patients often don’t notice symptoms until the injury is advanced. As damage progresses, patients may initially notice fatigue, itching, nausea and then go on to experience yellowing skin, fluid accumulation, bleeding and mental confusion. Continue reading “Herbal and dietary supplements tied to liver damage”